Winter Weather, Parmer
- When
- February 11, 3:00 AM CST to 5:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A powerful storm system digging through the four corners provided widespread precipitation across the southern High Plains on the tenth and 11th. Initially, spotty light rain affected the region on the morning of the tenth and early afternoon as a disturbance ahead of the primary storm system emerged over the region.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system digging through the four corners provided widespread precipitation across the southern High Plains on the tenth and 11th. Initially, spotty light rain affected the region on the morning of the tenth and early afternoon as a disturbance ahead of the primary storm system emerged over the region. A good portion of the South Plains did see sunshine and mild temperatures during the afternoon, but that quickly changed that night as colder air moved in behind a backdoor cold front. Immediately in advance of the colder air, a broken line of non-severe thunderstorms formed over the southern Rolling Plains but quickly shifted off to the east. Behind the cold front temperatures dipped into the lower 30s and upper 20s during the early morning hours of the 11th just as precipitation expanded in coverage and intensity. The rain changed to snow from northwest to southeast across the South Plains and Rolling Plains as the colder air moved in. The exception was across the far southern Rolling Plains, around Stonewall and Kent Counties, where temperatures remained mild enough to keep the precipitation a cold rain. The snow, heavy at times, continued through much of the day for the South Plains, southern Texas Panhandle, and northern and central Rolling Plains, before finally diminishing from west to east in the evening as the upper level system shifted off into Oklahoma and North Texas. The heaviest snow was concentrated across the northern South Plains and south-central Texas Panhandle where totals in excess of six inches were common.
Snowfall reports from NWS cooperative weather observers are listed below:
12.0 inches at Plainview (Hale County),|11.0 inches at Olton (Lamb County),|10.0 inches at Vigo Park (Swisher County),|10.0 inches at Turkey (Hall County),|9.4 inches at Abernathy (Hale County),|8.7 inches at Floydada (Floyd County),|8.5 inches at Hart (Castro County),|7.5 inches at Flomot 2E (Motley County),|7.0 inches at Dimmitt (Castro County),|6.0 inches at Littlefield 5SE (Lamb County),|6.0 inches at Silverton (Briscoe County),|6.0 inches at Roaring Springs (Motley County),|5.7 inches at Shallowater (Lubbock County),|5.7 inches at Reese 4E (Lubbock County),|5.5 inches at Ropesville 6NNW (Hockley County),|5.0 inches at Tulia (Swisher County),|5.0 inches at Muleshoe Wildlife Refuge (Bailey County),|5.0 inches at Matador (Motley County),|5.0 inches at Northfield (Motley County),|5.0 inches at Paducah 10S (Cottle County),|5.0 inches at Floydada 9SE (Floyd County),|4.5 inches at Muleshoe (Bailey County),|4.0 inches at Childress (Childress County),|4.0 inches at Tell 3S (Childress County),|4.0 inches at Woodrow 3W (Lubbock County),|3.6 inches at Lubbock Preston Smith International Airport (Lubbock County),|3.3 inches at Morton (Cochran County),|3.2 inches at Levelland (Hockley County),|3.1 inches at Dumont (King County),|3.0 inches at Paducah 7E (Cottle County),|3.0 inches at Friona (Parmer County),|2.5 inches at Kirkland 1W (Childress County),|2.5 inches at Dodson 5S (Childress County),|2.3 inches at Childress 7NW (Childress County),|2.0 inches at Slaton (Lubbock County),|2.0 inches at Crosbyton (Crosby County),|2.0 inches at Memphis (Hall County),|1.8 inches at Southland (Garza County),|1.5 inches at Brownfield (Terry County), and|1.0 inch at Tahoka (Lynn County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 10:50 PM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1050 PM CST Sat Feb 10 2024 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 221 PM CST Sat Feb 10 2024 The forecast this afternoon is generally on track from the previous shift regarding the winter storm that will move across the forecast area tonight and Sunday. The 12Z model suite has begun to show a good clustering of solutions that takes the center of the 500 mb low from along the New Mexico-Arizona state line near Gallup at 00Z this evening to the southeastern corner of New Mexico at 12Z Sunday and then across the northern Permian Basin through the day Sunday. This track will continue to favor the development of widespread precipitation as early as this evening across western zones then spreading to the east and northeast as the night progresses. Progged sounding profiles continue to favor rain initially until the axis of the upper low approaches and low levels cool to the low to mid 30s which is likely to occur near midnight northwest, near sunrise Lubbock area and post-sunrise hours eastern zones. Key to snowfall totals then will be the development of a band of heavy snow to the north of the low in an area associated with mid level warm, moist advection, deformation of the mid/upper flow, the development of a TROWAL (trough of warm air aloft), and the cold conveyor belt, i.e., all the ingredients included in a classic winter low. The main concern regarding snow totals for this system is that it is relatively warm. In this case this means that surface temperatures are expected to range from about 30 to 35 degrees for the duration of the snowfall with the warmer temperatures more likely across eastern and southern sections of the expected precipitation field. This would mean some degree of melting will be expected, but snow of heavy enough a rate will overcome this problem. As such, much of the QPF has been converted to snowfall with snow ratios still expected to support warning criteria (4 inches or more) across the watch area. The highest confidence comes across the northern two rows of counties west of the Caprock escarpment with lessening confidence east due to surface temperatures and south toward the Morton to Lubbock corridor due to surface temperatures, but also an expected sharp cutoff which is ultimately determined by the track of the low itself. So, the final determination is that there is enough confidence at this time to upgrade the entire watch area to a Winter Storm Warning. && .LONG TERM... (Sunday night through next Friday) Issued at 221 PM CST Sat Feb 10 2024 The upper low will be pushing to our east by late tomorrow evening and will result in precip pushing off to our east. Clouds will also clear from west to east tomorrow night. This will allow temps to drop at least into the mid teens to upper 20s across the FA. Monday morning lows will also be dependent on what areas have snow still on the ground as areas with snow may see lower temps. The weather pattern through the rest of the week will be relatively quiet. Upper flow will become more zonal with surface winds remaining mostly out of the south to southwest allowing daily highs to average in the 60s. A weak passive front is currently progged to push into the region late Thursday which could cool Friday's temps by 5-10 degrees F. Models do hint at a broad upper trough bringing moisture into the region by late Friday and could result in some precip across the region heading into the weekend. && .AVIATION... (06Z TAFS) Issued at 1050 PM CST Sat Feb 10 2024 Flying conditions will rapidly deteriorate throughout the night with IFR/LIFR CIGs and VSBYs expected at KCDS, KLBB, and KPVW, as a winter storm affects the region. Rain will transition into a wintry mix during the early morning hours with all snow expected to develop near sunrise. Heavy snow is expected to affect KPVW with potentially significant snowfall and whiteout conditions at the terminal. BLO MINS will occur at KCDS and KPVW late tomorrow morning and afternoon. BLO MINS for Localizer BC RWY 35 approach at KLBB will be possible late tomorrow morning and afternoon. Northerly winds increasing to near 20 kt with gusts to 30 kt will also result in BLSN at all terminals during the late morning and afternoon hours Sunday, with significant cross winds on RWY 8/26 at KLBB expected. Rapid improvements will occur towards the end of the TAF period at KCDS, KLBB, and KPVW, with a return to VFR after dark as winds begin to diminish out of the northwest. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until midnight CST Sunday night for TXZ021>038. && SHORT TERM...07 LONG TERM....51 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 245 PM CST Sat Feb 10 2024 TXZ021>044-112045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 245 PM CST Sat Feb 10 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Rain will begin to spread across our area tonight with a rain-snow mix beginning around midnight over the far southwest Texas Panhandle, shifting south into the central South Plains by early Sunday morning. The gradual change over to all snow across the southwest Texas Panhandle into central portions of the South Plains through the overnight hours should result in light accumulations up to one or two inches at most by sunrise Sunday morning. A Winter Storm Warning is now in effect for the far southern Texas Panhandle into the northern and central South and Rolling Plains from midnight tonight through midnight Sunday night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rain will continue to transition to snow from northwest to southeast through the day on Sunday. A large gradient in snowfall is expected across the area with snowfall ranging from a trace to upwards of 10 inches by Sunday evening. The heaviest snowfall is expected across the far southern Texas Panhandle into the northern and central South and Rolling Plains where a Winter Storm Warning is effect.
The national radar mosaic for the moment the first event began.
13 winter storm, 6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153461, 1153462, 1153463, 1153464, 1153465, 1153466, 1153467, 1153468, 1153469, 1153470, 1153471, 1153473, 1153474, 1153475, 1153472, 1153476, 1153477, 1153478, 1153479.